Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 64, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 2, 2002, 9:09 PM EDT for Halifax County, Virginia. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 2, 2002, 9:09 PM EDT (01:09 UTC)
- Expired
- May 2, 2002, 9:30 PM EDT
- In force
- 21 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Halifax County, VA
The radar
The Roanoke radar (KFCX), 122 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 4:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 2, 5:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
| May 2, 9:00 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 633 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 030109 SVRRNK VAC083-030130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 908 PM EDT THU MAY 2 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 930 PM EDT. * AT 908 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES EAST OF HALIFAX...MOVING EAST AT 60 MPH. SOME LOCATIONS THREATENED THROUGH 930 PM EDT INCLUDE HALIFAX... CLOVER... RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 09
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 7:50 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, May 2, 7:50 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG, VA 750 PM EDT THU MAY 2 2002 AFTER COORDINATING WITH SPC...WILL DROP NRN PARTS OF WATCH 214...WILL ALSO ADD WATAUGA TO NEW WATCH 215 TO BE ISSUED SOON. UPDATED ZONES WILL BE OUT SOON. .RNK... NC...MISSING. VA...MISSING. WV...MISSING. JJ
In the hours before
Local storm report, May 2, 7:28 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FORMAT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
728 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0428 PM 10 E TAZEWELL VA 1.75 INCH HAIL
05/02/02 TAZEWELL COVERING GROUND
0428 PM 10 E TAZEWELL VA WIND DAMAGE
05/02/02 TAZEWELL TREES DOWN TREES DOWN.
0440 PM SPRINGVILLE VA 1.75 INCH HAIL
05/02/02 TAZEWELL
0438 PM HENRY VA 1.75 INCH HAIL
05/02/02 FRANKLIN
0503 PM STAFFORDSVILLE VA 1.00 INCH HAIL
05/02/02 GILES
0517 PM BLACKSBURG VA 1.00 INCH HAIL
05/02/02 MONTGOMERY REPORTED BY NWS EMPLOYEE
0718 PM BLACKSBURG VA 1.00 INCH HAIL
05/02/02 MONTGOMERY REPORTED BY NWS EMPLOYEE
0535 PM ROANOKE VA .75 INCH HAIL
05/02/02 ROANOKE AT CAVE SPRING
HIGH SCHOOL BY
SKYWARN OBSERVER
0530 PM 2.5 W BLUEFIELD WV FLASH FLOODING
05/02/02 MERCER SEVERE FLOODING OF BRUSH
FORK CREEK NEAR ROUTE 52 NEAR ROUTE 52.
0615 PM SPRINGVILLE VA FLASH FLOOD
05/02/02 TAZEWELL ROUTE 460/19 INTERSECTION
CLOSED
0615 PM POCOHONTAS VA FLASH FLOOD
05/02/02 TAZEWELL ROUTE 644 CLOSED
0615 PM BISHOP VA FLASH FLOOD
05/02/02 TAZEWELL ROUTE 16 CLOSED
0630 PM ADRIA VA FLASH FLOOD
05/02/02 TAZEWELL ROUTE 645 CLOSED
0515 PM SYDNORSVILLE VA 1.25 INCH HAIL
05/02/02 FRANKLIN
0555 PM SNOW CREEK VA 1.50 INCH HAIL
05/02/02 FRANKLIN
JW/MTELocal storm report, May 2, 7:42 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FORMAT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
742 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0244 PM RICHLANDS VA FLASH FLOOD
05/02/02 TAZEWELL CREEK OUT OF BANKS
0350 PM MAX MEADOWS VA .88 INCH HAIL
05/02/02 WYTHE
0350 PM 1 S DUBLIN VA 2.75 INCH HAIL
05/02/02 PULASKI
0355 PM DUBLIN VA .75 INCH HAIL
05/02/02 PULASKI COVERING GROUND
0400 PM DUBLIN VA 1.75 INCH HAIL
05/02/02 PULASKI
0400 PM RADFORD VA .75 INCH HAIL
05/02/02 MONTGOMERY
0403 PM RADFORD VA 1.00 INCH HAIL
05/02/02 MONTGOMERY
0405 PM NEW BERN VA 1.00 INCH HAIL
05/02/02 PULASKI
0405 PM DUBLIN VA 1.00 INCH HAIL
05/02/02 PULASKI
0406 PM RADFORD VA 1.00 INCH HAIL
05/02/02 MONTGOMERY
0410 PM DUBLIN VA 1.50 INCH HAIL
05/02/02 PULASKI
0535 PM SOUTH BOSTON VA 1.50 INCH HAIL
05/02/02 HALIFAX
0539 PM 5 S BENT MOUNTIAN VA .75 INCH HAIL
05/02/02 ROANOKE
0540 PM SCOTTSBURG VA 1.00 INCH HAIL
05/02/02 HALIFAX
0545 PM SOUTH BOSTON VA 3.00 INCH HAIL
05/02/02 HALIFAX
JW/MTELocal storm report, May 2, 7:50 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FORMAT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
750 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0138 PM BLACKSBURG VA 67 MPH TSTM WIND GUST
05/02/02 MONTGOMERY AT NWS OFFICE
0140 PM CAMP CREEK WV FLASH FLOODING
05/02/02 MERCER SMALL STREAMS AND
CULVERTS OVERFLOWING
0231 PM BOONES MILL VA 60 MPH TSTM WIND GUST
05/02/02 FRANKLIN LARGE TREES FELL ON CAR
0259 PM MATOAKA WV FLASH FLOODING
05/02/02 MERCER ROADS FLOODED AND WASHED
OUT WITH DEBRIS
COVERING ROADS
0300 PM BURNT CHIMNEY VA WIND DAMAGE
05/02/02 FRANKLIN ROUTE 122 CLOSED DUE TO
DOWNED TREES
0303 PM MONETA VA WIND DAMAGE
05/02/02 BEDFORD TWO TELEPHONE POLES SNAPPED
OFF
0310 PM GRETNA VA WIND DAMAGE
05/02/02 PITTSYLVANIA TELEPHONE POLES DOWN
0320 PM PITTSVILLE VA WIND DAMAGE
05/02/02 PITTSYLVANIA LARGE TREES DOWN
0335 PM BLAND VA 1.00 INCH HAIL
05/02/02 BLAND
0342 PM HALIFAX VA .80 INCH HAIL
05/02/02 HALIFAX
0344 PM SCOTTSBURG VA 1.75 INCH HAIL
05/02/02 HALIFAX
0438 PM HENRY VA 1.75 INCH HAIL
05/02/02 FRANKLIN
0509 PM CALLANDS VA 1.75 INCH HAIL
05/02/02 PITTSYLVANIA
JW/MTELocal storm report, May 2, 8:12 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
812 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM SPANISHBURG WV FLASH FLOOD
05/02/02 HOME FLOODED ON RIDGE
CREEK ROAD WITH PEOPLE
MOVING TO HIGHER GROUND.
0508 PM 7 E CHATHAM VA .75 INCH HAIL
05/02/02 PITTSYLVANIA
0617 PM 1.5 SE CLAUDEVILLE VA .75 INCH HAIL
05/02/02 PATRICK
0615 PM SOUTH BOSTON VA 2.75 INCH HAIL
05/02/02 HALIFAX GOLFBALL TO BASEBALL SIZE
HAIL REPORTED BY LAW
ENFORCEMENT AND 911
EMPLOYEE.
0709 PM EDEN NC .75 INCH HAIL
05/02/02 ROCKINGHAM REPORTED BY A SPOTTER
0310 PM GRETNA VA WIND DAMAGE
05/02/02 PITTSYLVANIA TREES AND POWER LINES
DOWN.
0535 PM CAVE SPRINGS VA .75 INCH HAIL
05/02/02 ROANOKE
0525 PM BENT MOUNTAIN VA .75 INCH HAIL
05/02/02 ROANOKE
MTELocal storm report, May 2, 8:30 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
830 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM SPANISHBURG WV FLASH FLOOD
05/02/02 MERCER HOME FLOODED ON RIDGE
CREEK ROAD WITH PEOPLE
MOVING TO HIGHER GROUND.
0508 PM 7 E CHATHAM VA .75 INCH HAIL
05/02/02 PITTSYLVANIA
0617 PM 1.5 SE CLAUDEVILLE VA .75 INCH HAIL
05/02/02 PATRICK
0615 PM SOUTH BOSTON VA 2.75 INCH HAIL
05/02/02 HALIFAX GOLFBALL TO BASEBALL SIZE
HAIL REPORTED BY LAW
ENFORCEMENT AND 911
EMPLOYEE.
0709 PM EDEN NC .75 INCH HAIL
05/02/02 ROCKINGHAM REPORTED BY A SPOTTER
0310 PM GRETNA VA WIND DAMAGE
05/02/02 PITTSYLVANIA TREES AND POWER LINES
DOWN.
0535 PM CAVE SPRINGS VA .75 INCH HAIL
05/02/02 ROANOKE
0525 PM BENT MOUNTAIN VA .75 INCH HAIL
05/02/02 ROANOKE
MTELocal storm report, May 2, 8:52 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
852 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM DUBLIN VA 1.75 INCH HAIL
05/02/02 PULASKI
0825 PM 3 SE BLUEFIELD, WV VA FLASH FLOOD
05/02/02 BLAND ROUTE 613 FLOODED.
REPORTED BY VDOT
0825 PM COUNTY WIDE VA FLOOD
05/02/02 MONTGOMERY NUMEROUS ROADS CLOSED DUE
TO FLOODING COUNTY WIDE
0230 PM BOONES MILL VA WIND DAMAGE
05/02/02 FRANKLIN TREES AND POWER LINES
DOWN. REPORTED BY SHERIFF
0300 PM BURNT CHIMNEY VA WIND DAMAGE
05/02/02 FRANKLIN TREES AND POWER LINES
DOWN. REPORTED BY SHERIFF
SKNearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.